Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 308, NWS Nashville, TN

June 19, 2011Cumberland County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 19, 2011, 7:59 PM CDT for Cumberland County, Putnam County, White County, Tennessee. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 7:59 PM CDT (00:59 UTC)
Expired
Jun 19, 2011, 8:45 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Putnam County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 143 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:00 PM CDTHAIL 1.75Crossville, TN
Jun 19, 8:15 PM CDTHAIL 1.759 Ene Sparta, TNGOLFBALL HAIL REPORTED BY PUBLIC IN DE ROSSETT IN WHITE COUNTY.
Jun 19, 8:28 PM CDTHAIL 1Crossville, TN1 INCH DIAMETER HAIL WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:52 PM CDTTornado WatchSPC8 hr
Jun 19, 5:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3898 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
3.2
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS54 KOHX 200059
SVROHX
TNC035-141-185-200145-
/O.NEW.KOHX.SV.W.0308.110620T0059Z-110620T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
759 PM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 PM CDT

* AT 756 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR PLEASANT
  HILL...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...
  FAIRFIELD GLADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE HAIL IN PUTNAM
COUNTY. TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY FROM 
WINDOWS! IF TIME ALLOWS...PUT YOUR AUTOMOBILES INTO A CARPORT OR 
GARAGE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR
CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT MONDAY MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3582 8476 3583 8480 3577 8489 3575 8502
      3577 8504 3577 8518 3595 8544 3617 8522
      3590 8468
TIME...MOT...LOC 0058Z 306DEG 32KT 3599 8524

$$

JLM
1 follow-up statement
421 
WWUS54 KOHX 200112
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
812 PM CDT SUN JUN 19 2011

TNC141-200122-
/O.CAN.KOHX.SV.W.0308.000000T0000Z-110620T0145Z/
PUTNAM TN-
812 PM CDT SUN JUN 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUTNAM COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3582 8476 3583 8480 3577 8489 3575 8502
      3577 8504 3577 8518 3595 8544 3602 8534
      3599 8526 3603 8525 3611 8519 3611 8514
      3612 8513 3590 8468
TIME...MOT...LOC 0112Z 306DEG 32KT 3593 8514

$$

TNC035-185-200145-
/O.CON.KOHX.SV.W.0308.000000T0000Z-110620T0145Z/
WHITE TN-CUMBERLAND TN-
812 PM CDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CUMBERLAND AND
SOUTHEASTERN WHITE COUNTIES UNTIL 845 PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF CROSSVILLE...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...FAIRFIELD GLADE AND CRAB ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3582 8476 3583 8480 3577 8489 3575 8502
      3577 8504 3577 8518 3595 8544 3602 8534
      3599 8526 3603 8525 3611 8519 3611 8514
      3612 8513 3590 8468
TIME...MOT...LOC 0112Z 306DEG 32KT 3593 8514

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:33 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 19, 7:33 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
733 PM CDT SUN JUN 19 2011

.MESOSCALE UPDATE...
00Z SUN KOHX SOUNDING PROFILE JUST CAME IN ILLUSTRATING RATHER
WEAK UNIFORM SW/W DIRECTIONAL WINDS THRU 700MB. HOWEVER...VERY
UNSTABLE AND MOISTURE RICH AIRMASS IN PLACE WITH PRECIP WATER
VALUES AROUND 2.00 INCHES...LI'S -10...CAPES 3785 J/KG...SWEAT
INDEX OF 439...TT 57...AND K-INDEX OF 57...AND 0-6KM STM MTN OF
304 DEGREES/20 KTS.
&&

.PREV DISCUSSION.../ISSUED 721 PM CDT SUN JUN 19 2011/

MESOSCALE UPDATE...
IMPRESSIVE INSTABILITY AND CAPE VALUES ACROSS THE MID STATE EARLY THIS
EVENING...WITH A WIDE SWATH OF LI'S -11 AND CAPES AROUND 4000 J/KG WEST
OF THE CUMBERLAND PLATEAU REGION...WITH LI'S AROUND -8 TO -10 AND CAPES
AROUND 3000 J/KG ACROSS SRN PORTIONS OF THE PLATEAU REGION. TEMPS IN
THE MID TO UPPER 80S...WITH DEWPOINTS GENERALLY IN THE MID 70S ACROSS
THE MID STATE. CELL'S CONTINUING TRAINING ACROSS THE TN/KY BORDER REGION
WHERE LEFT OVER BOUNDARIES FROM MCS AND OUTFLOW FROM MCS UPSTREAM CONTINUE.
EXPECT THIS PATTERN TO CONTINUE OVER AT LEAST THE NEXT COUPLE OF HRS ACROSS
LOCATIONS NEAR THE TN/KY BORDER AND NORTHEASTERN MIDDLE TN. THIS ACTIVITY
WILL EVENTUALLY MOVE INTO NRN PORTIONS OF THE CUMBERLAND PLATEAU WHERE
SLIGHTLY LESS UNSTABLE AIR IS AT THIS TIME...BUT LI'S OF AROUND -6 TO -8
AND CAPES RANGING FROM 1000 J/KG TO 3000 J/KG ACROSS N PORTIONS
OF THE CUMBERLAND PLATEAU REGION...ARE NOT A DRAMATIC DECREASE IN OVERALL
ATM INSTABILITY. LOCATIONS FARTHER SOUTH COVERED UNDER TORNADO WATCH 514
TO ALSO BE PRIMED FOR ISO TO SCT SVR TSTMS AS OUTFLOW BOUNDARIES FROM
THIS CONVECTION COULD POSSIBLY INTERACT ACROSS THIS PORTION OF THE MID
STATE ALSO AND ADDITIONALLY AIDED WITH LOW LEVEL SWLY FLOW.

PREV DISCUSSION.../ISSUED 616 PM CDT SUN JUN 19 2011/

UPDATE...FOR AVIATION.

AVIATION...00Z TAFS.

MAIN CONCERN IS TSRA WITHIN NEXT FEW OURS. SCT STRONG TO SEVERE
STORMS ARE DEVELOPING IN THE WARM...HUMID AND UNSTABLE AIR OVER
THE REGION...AND APPEAR TO BE TRACKING TOWARD TAF SITES. WE WILL
CARRY TEMPO GROUPS AT BNA AND CSV FOR TSRA. A TORNADO WATCH
REMAINS IN EFFECT FOR THE TAF SITES AND SURROUNDING AREAS UNTIL
05Z. CONDITIONS SHOULD SETTLE DOWN WITH VFR BY 05Z...BUT ISOLD
LINGERING ADDITIONAL TSRA CANNOT BE RULED OUT THROUGH THE TAF
PERIOD.

13

PREV DISCUSSION.../ISSUED 534 PM CDT SUN JUN 19 2011/

UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF TORNADO
WATCH NUMBER 514 UNTIL 05Z.

PREV DISCUSSION.../ISSUED 325 PM CDT SUN JUN 19 2011/

DISCUSSION...SURFACE MAP AT 20Z SHOWS HIGH PRESSURE RIDGING FROM
NW TO SE ACROSS MIDDLE TENNESSEE, WITH A DEEP LOW OVER THE CENTRAL
PLAINS, AND A WARM FRONT WELL NORTH OF THE OHIO VALLEY. UPPER
RIDGE IS NOW REPLACING THE ZONAL FLOW WE HAVE SEEN THE PAST COUPLE
OF DAYS. CONVECTION HAS YET TO DEVELOP THIS AFTERNOON, ALTHOUGH
TEMPERATURES HAVE RECOVERED CONSIDERABLY FOLLOWING THIS MORNING'S
RAINFALL. WILL LEAVE IN ISOLATED POP'S OVERNIGHT MOST AREAS, WITH
HOT WEATHER EXPECTED MONDAY AND TUESDAY. AFOREMENTIONED SURFACE
LOW WILL SLOWLY TRACK NORTHEASTWARD TOWARD THE GREAT LAKES WHILE
DRAGGING A COLD FRONT TOWARD MIDDLE TENNESSEE. EXPECT FROPA ON
WEDNESDAY, WITH WIDESPREAD CONVECTION POSSIBLE. A SECONDARY
SHORTWAVE, COUPLED WITH ABUNDANT LOW-LEVEL MOISTURE, WILL KEEP
POP'S IN THE FORECAST AT LEAST THROUGH THE END OF THE WEEK, ALBEIT
WITH COOLER TEMPERATURES FROM WEDNESDAY THROUGH THE END OF THE
PERIOD.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jun 19, 6:06 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT SUN JUN 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-200900-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
606 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

...TORNADO WATCH IN EFFECT FOR NORTHERN PORTIONS OF MIDDLE TENNESSEE
UNTIL MIDNIGHT TONIGHT...

.DAY ONE...TONIGHT
THREE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF MIDDLE
TENNESSEE TONIGHT. WITH SEVERE THUNDERSTORMS THAT DO DEVELOP...MAIN
CONCERNS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE GENERALLY MAINLY ALONG AND NORTH OF A CAMDEN...
TO FRANKLIN...TO SPENCER LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT MIDDLE TENNESSEE
BY THE MIDDLE OF THE WEEK. THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH FRIDAY. SOME OF THESE STORMS MAY BE SEVERE MAINLY ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Jun 19, 7:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             GAINESBORO              36.36N 85.65W
06/19/2011  E1.00 INCH       JACKSON            TN   TRAINED SPOTTER

&&

31
Local storm report, Jun 19, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             5 N COOKEVILLE          36.23N 85.51W
06/19/2011  E1.75 INCH       PUTNAM             TN   TRAINED SPOTTER

&&

BW
Local storm report, Jun 19, 7:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             COOKEVILLE              36.16N 85.51W
06/19/2011  E2.00 INCH       PUTNAM             TN   TRAINED SPOTTER

&&

31
Local storm report, Jun 19, 7:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             COOKEVILLE              36.16N 85.51W
06/19/2011  E1.00 INCH       PUTNAM             TN   TRAINED SPOTTER

&&

31
Local storm report, Jun 19, 7:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
757 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             COOKEVILLE              36.16N 85.51W
06/19/2011  E1.00 INCH       PUTNAM             TN   TRAINED SPOTTER

&&

31
Local storm report, Jun 19, 7:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
759 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             COOKEVILLE              36.16N 85.51W
06/19/2011  E1.75 INCH       PUTNAM             TN   TRAINED SPOTTER

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:34 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White26 min
Jun 19, 8:35 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White40 min
Jun 19, 9:15 PM CDTTornado WarningOHXVan Buren15 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.